Alert archive / New York / Lake Effect Snow Advisories in 2012
Lake Effect Snow Advisory 5, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow advisory at Jan 30, 2012, 3:57 AM EST for Cayuga County, Oswego County, Wayne County, New York. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2012, 3:57 AM EST (08:57 UTC)
- Expired
- Jan 30, 2012, 11:57 AM EST
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 97 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005 WWUS41 KBUF 300857 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 357 AM EST MON JAN 30 2012 NYZ004>006-301700- /O.CAN.KBUF.WW.Y.0007.000000T0000Z-120130T1700Z/ /O.NEW.KBUF.LE.Y.0005.120130T0857Z-120130T1700Z/ WAYNE-NORTHERN CAYUGA-OSWEGO- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO 357 AM EST MON JAN 30 2012 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. * LOCATIONS...EASTERN WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES. * TIMING...UNTIL NOONTIME TODAY. * HAZARDS...LAKE EFFECT SNOW. * ACCUMULATIONS...AN ADDITIONAL 2 TO 4 INCHES. * VISIBILITIES...AS LOW AS A HALF MILE AT TIMES. * IMPACTS...SLIPPERY SNOW COVERED ROADWAYS AND GREATLY REDUCED VISIBILITIES WITH THE LAKE SNOWS WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ012-019-020-085-301000- /O.CAN.KBUF.WW.Y.0007.000000T0000Z-120130T0900Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... ORCHARD PARK...SPRINGVILLE 357 AM EST MON JAN 30 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WINTER WEATHER ADVISORY. WHILE LIMITED LAKE SNOWS COULD PRODUCE ANOTHER 1 TO 2 INCHES OF ACCUMULATION ACROSS THE AREA BEFORE ENDING THIS MORNING...THE THREAT OF MORE SIGNIFICANT SNOWFALL ACCUMULATIONS HAS ENDED. THEREFORE... THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. $$ JJR
3 follow-up statements
932 WWUS41 KBUF 301137 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 637 AM EST MON JAN 30 2012 NYZ005-006-301700- /O.UPG.KBUF.LE.Y.0005.000000T0000Z-120130T1700Z/ /O.NEW.KBUF.LE.W.0003.120130T1137Z-120130T1700Z/ NORTHERN CAYUGA-OSWEGO- INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO 637 AM EST MON JAN 30 2012 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL NOON EST TODAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW WARNING...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE LAKE EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS...OSWEGO AND NORTHERN CAYUGA COUNTIES. * TIMING...UNTIL NOONTIME. * ACCUMULATIONS...5 TO 9 INCHES...WITH THE HIGHEST AMOUNTS MOST LIKELY ACROSS FAR NORTHERN CAYUGA AND SOUTHERN OSWEGO COUNTIES. * VISIBILITIES...AS LOW AS A QUARTER MILE AT TIMES. * IMPACTS...SNOW COVERED ROADWAYS AND GREATLY REDUCED VISIBILITIES WITH THE LAKE SNOWS WILL MAKE FOR TREACHEROUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ004-301700- /O.CON.KBUF.LE.Y.0005.000000T0000Z-120130T1700Z/ WAYNE- INCLUDING THE CITY OF...NEWARK 637 AM EST MON JAN 30 2012 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...EASTERN WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES. * TIMING...THROUGH LATE THIS MORNING. * HAZARDS...LAKE EFFECT SNOW. * ACCUMULATIONS...3 TO 7 INCHES IN THE MOST PERSISTENT LAKE SNOWS...MAINLY ACROSS THE NORTHEASTERN HALF OF THE COUNTY. * VISIBILITIES...AS LOW AS A QUARTER MILE AT TIMES. * IMPACTS...SLIPPERY SNOW COVERED ROADWAYS AND GREATLY REDUCED VISIBILITIES WITH THE LAKE SNOWS WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ JJR
860 WWUS41 KBUF 301521 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1021 AM EST MON JAN 30 2012 NYZ005-006-302100- /O.EXT.KBUF.LE.W.0003.000000T0000Z-120130T2100Z/ NORTHERN CAYUGA-OSWEGO- INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO 1021 AM EST MON JAN 30 2012 ...LAKE EFFECT SNOW WARNING NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * LOCATIONS...OSWEGO AND NORTHERN CAYUGA COUNTIES. * TIMING...THROUGH LATE THIS AFTERNOON. * ACCUMULATIONS...ADDITIONAL 4 TO 8 INCHES IN THE MOST PERSISTENT LAKE SNOWS TODAY. STORM TOTAL ONE TO TWO FEET IN THE MOST PERSISTENT BAND. * VISIBILITIES....A QUARTER MILE OR LESS AT TIMES. * IMPACTS...SNOW COVERED ROADWAYS AND GREATLY REDUCED VISIBILITIES WITH THE LAKE SNOWS WILL MAKE FOR TREACHEROUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ004-301700- /O.CON.KBUF.LE.Y.0005.000000T0000Z-120130T1700Z/ WAYNE- INCLUDING THE CITY OF...NEWARK 1021 AM EST MON JAN 30 2012 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...EASTERN WAYNE. * TIMING...THROUGH LATE THIS MORNING. * ACCUMULATIONS...UP TO AN ADDITIONAL 2 INCHES IN THE MOST PERSISTENT LAKE SNOWS THIS MORNING ACROSS FAR NORTHEASTERN WAYNE COUNTY. * VISIBILITIES....AS LOW AS HALF A MILE IN FAR NORTHEASTERN WAYNE COUNTY. * IMPACTS...SLIPPERY AND SNOW COVERED ROADWAYS WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ THOMAS
891 WWUS41 KBUF 301657 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1157 AM EST MON JAN 30 2012 NYZ004-301800- /O.CAN.KBUF.LE.Y.0005.000000T0000Z-120130T1700Z/ WAYNE- INCLUDING THE CITY OF...NEWARK 1157 AM EST MON JAN 30 2012 ...LAKE EFFECT SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE LAKE EFFECT SNOW ADVISORY. LAKE EFFECT SNOW BAND HAS SHIFTED NORTHWARD AND IS NOW NORTH OF THE COUNTY. $$ NYZ005-006-302100- /O.CON.KBUF.LE.W.0003.000000T0000Z-120130T2100Z/ NORTHERN CAYUGA-OSWEGO- INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO 1157 AM EST MON JAN 30 2012 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * LOCATIONS...OSWEGO AND NORTHERN CAYUGA COUNTIES. * TIMING...THROUGH THIS AFTERNOON. * ACCUMULATIONS...AN ADDITIONAL 3 TO 5 INCHES IN THE MOST PERSISTENT LAKE SNOWS TODAY. TOTAL SNOW ACCUMULATIONS 1 TO 2 FEET OR SO IN THE MOST PERSISTENT BANDS. * VISIBILITIES....A HALF MILE OR LESS AT TIMES. * IMPACTS...SNOW COVERED ROADWAYS AND REDUCED VISIBILITIES WITH THE LAKE SNOWS WILL MAKE FOR TREACHEROUS TRAVEL CONDITIONS TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ THOMAS
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 30, 3:50 AM EST, 7 minutes earlier.
Area forecast discussion, Jan 30, 3:50 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
350 AM EST MON JAN 30 2012
.SYNOPSIS...
LIMITED LAKE EFFECT SNOWS TO THE EAST-SOUTHEAST OF LAKES ERIE AND
ONTARIO WILL LIFT NORTH AND FALL APART TODAY AS HIGH PRESSURE SLIDES
ACROSS THE AREA. AN APPROACHING WARM FRONT WILL THEN BRING ANOTHER
ROUND OF FAIRLY WIDESPREAD LIGHT SNOW TO THE AREA LATE TODAY AND
TONIGHT...FOLLOWED BY A SIGNIFICANT WARMUP FOR TUESDAY AND
ESPECIALLY WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WITH THE BULK OF THE SNOW SHOWER ACTIVITY ACROSS OUR CWA HAVING
EVOLVED BACK TO PURE LAKE EFFECT AS OF 345 AM...FORECAST CONCERNS
FOR THIS MORNING ARE ONCE AGAIN BACK ON THE MESOSCALE.
OFF LAKE ERIE...A SOMEWHAT BROKEN BAND OF LIMITED LAKE SNOWS
CONTINUES ON A WESTERLY FLOW...EXTENDING ACROSS NORTHERN CHAUTAUQUA
AND CATTARAUGUS COUNTIES...AND THE IMMEDIATE ADJOINING AREAS OF FAR
SOUTHERN ERIE...WYOMING...AND ALLEGANY COUNTIES. RADAR TRENDS
SUGGEST THAT CURRENT SNOWFALL RATES WITHIN THIS BAND RANGE ON THE
ORDER OF A QUARTER INCH PER HOUR...POSSIBLY UP TO A HALF INCH PER
HOUR IN A FEW ISOLATED LOCATIONS. THIS BAND SHOULD GENERALLY
MAINTAIN ITS INTENSITY AND LOCATION FOR A FEW MORE HOURS...BEFORE
RAPIDLY WEAKENING AND SLOWLY LIFTING NORTHWARD THROUGH THE REMAINDER
OF THE MORNING AND EARLY THIS AFTERNOON...IN RESPONSE TO A
GENERAL BACKING OF THE LOW LEVEL FLOW...A CRASHING SUBSIDENCE
INVERSION... AND DRAMATICALLY INCREASING SHEAR. WHILE THIS ACTIVITY
COULD STILL PRODUCE ANOTHER 1-2 INCHES OF SNOW INCH IN THE
TRADITIONAL SNOW BELTS WELL SOUTH OF BUFFALO THIS MORNING...THIS IS
NOT ENOUGH TO MAINTAIN THE CURRENT WINTER WEATHER ADVISORY...WHICH
WILL THUS BE DROPPED WITH THE EARLY MORNING FORECAST ISSUANCE.
FURTHER NORTH...EXPECT ONLY NEGLIGIBLE ACCUMS...IF THAT...AS THE
WEAKENING ACTIVITY LIFTS NORTH TODAY.
MEANWHILE OFF LAKE ONTARIO...A SOMEWHAT MORE IMPRESSIVE BAND OF LAKE
SNOWS HAS FINALLY BECOME ORGANIZED ACROSS EASTERN WAYNE...NORTHERN
CAYUGA...AND OSWEGO COUNTIES ON A PREVAILING WEST-NORTHWESTERLY
FLOW. THIS BAND SHOULD REMAIN FAIRLY STEADY-STATE THROUGH ABOUT
SUNRISE...BEFORE ALSO WEAKENING AND LIFTING NORTHWARD THROUGH THE
REMAINDER OF THE DAY AS WINDS BACK AND SUBSIDENCE AND SHEAR RAPIDLY
INCREASE. AT THIS POINT...ANOTHER 2-4"/3-5" INCHES OF FRESH
ACCUMULATION LOOKS TO BE POSSIBLE ACROSS WAYNE/NORTHERN
CAYUGA/OSWEGO COUNTIES THROUGH THIS MORNING...SO HAVE CONVERTED THE
EXISTING WINTER WEATHER ADVISORY FOR THESE THREE COUNTIES TO A LAKE
EFFECT SNOW ADVISORY...WHICH STILL TERMINATES AT THE PREVIOUS NOON
END TIME. AFTER THAT TIME...THE MIGRATORY AND WEAKENING NATURE OF
THE BAND SHOULD HELP TO PREVENT ADDITIONAL SIGNIFICANT ACCUMS AS IT
LIFTS NORTH TO WATERTOWN AND POINTS NORTHWARD THIS AFTERNOON.
OUTSIDE OF ANY LAKE EFFECT AREAS...THE BULK OF THE DAY SHOULD BE
LARGELY DRY AND SEASONABLY COLD...WITH JUST A FEW LEFTOVER SCATTERED
LIGHT SNOW SHOWERS POSSIBLE THIS MORNING. EXPECT HIGH TEMPS TO RANGE
FROM THE LOW-MID 20S ACROSS THE NORTH COUNTRY...TO THE LOWER 30S
ACROSS FAR SOUTHWESTERN NEW YORK.
LATE TODAY AND TONIGHT...OUR ATTENTION WILL TURN BACK TO THE
SYNOPTIC SCALE AS A WARM FRONT LIFTS INTO THE REGION FROM THE
CENTRAL GREAT LAKES AND OHIO VALLEY. THIS FEATURE WILL BE PRECEDED
BY A BROAD SWATH OF WARM ADVECTIVE LIFT...WHICH WILL BE ENHANCED
SOMEWHAT BY A 40-50 KNOT LOW LEVEL JET IMPINGING UPON THE FRONTAL
SURFACE. WITH A DECENT AMOUNT OF MOISTURE ALSO IN PLACE AHEAD OF THE
BOUNDARY...THIS WILL SET THE STAGE FOR A WIDESPREAD ACCUMULATING
LIGHT SNOWFALL LATE TODAY AND TONIGHT...WITH A NAM/GFS/GEM MODEL
CONSENSUS SUGGESTING POTENTIAL SNOWFALL AMOUNTS RANGING FROM A FEW
TENTHS OF AN INCH ACROSS THE SOUTHERN TIER...TO 1-2 INCHES ACROSS
MUCH OF THE NIAGARA FRONTIER AND FINGER LAKES...AND POTENTIALLY AS
MUCH AS 2-3 INCHES EAST OF LAKE ONTARIO. THE BULK OF THIS SNOWFALL
SHOULD OCCUR FROM VERY LATE THIS AFTERNOON THROUGH THIS EVENING
ACROSS THE FAR WEST...BETWEEN THIS EVENING AND THE EARLY OVERNIGHT
HOURS ACROSS THE GENESEE VALLEY AND FINGER LAKES...AND FROM ABOUT
MID-LATE EVENING ONWARD EAST OF LAKE ONTARIO. STEADY WARMING OF THE
COLUMN WITH THE APPROACH AND PASSAGE OF THE FRONT WILL RESULT IN A
NON-DIURNAL TEMPERATURE TREND WITH SLOWLY RISING TEMPS
TONIGHT...WITH ENOUGH OVERALL WARMING PERHAPS TAKING PLACE FOR THE
PRECIP TO END AS JUST A SMIDGE OF SLEET OR LIGHT RAIN SOUTH OF LAKE
ONTARIO.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AT THE START OF THE PERIOD TUESDAY A WARM FRONT WILL BE IN THE
PROCESS OF LIFTING NORTHEAST ACROSS THE REGION. THE FRONT WILL MAKE
STEADY PROGRESS TO A LINE FROM ABOUT CYYZ TO KSYR BY 12Z TUES...BUT
WILL THEN GET HUNG UP A LITTLE ACROSS THE NORTH COUNTRY THROUGH
TUESDAY BEFORE LIFTING NORTH OF THE SAINT LAWRENCE VALLEY TUESDAY
NIGHT. THIS WILL ALLOW SOME LIGHT PRECIP TO LINGER ACROSS THE
EASTERN LAKE ONTARIO REGION WITH ONGOING ISENTROPIC UPGLIDE AND
MOISTURE CONVERGENCE. THE COLUMN WILL STILL BE COLD ENOUGH TO
SUPPORT ALL SNOW IN THE MORNING...BUT BOUNDARY LAYER WARMING BY
AFTERNOON WILL ALLOW FOR A MIX WITH RAIN. BEFORE THAT HAPPENS...MAY
SEE ANOTHER INCH OR SO OF ACCUMULATION FROM THE TUG HILL REGION
NORTH TO THE SAINT LAWRENCE.
FOR THE REST OF THE AREA...THE WARM SECTOR WILL QUICKLY BECOME
ESTABLISHED WITH 850MB TEMPS SOARING TO +4C BY AFTERNOON. THE SURGE
OF LOW LEVEL WARM ADVECTION WILL ALLOW TEMPS TO RISE WELL INTO THE
40S ACROSS WESTERN AND CENTRAL NY...WITH A FEW OF THE WARMER SPOTS
IN THE GENESEE VALLEY POSSIBLY CRACKING 50. ALL OF THE DEEPER
MOISTURE WILL RETREAT NORTHWARD WITH THE DEPARTURE OF THE COOL
AIR...SO SHOULD SEE A DRY DAY WITH EVEN A FEW BREAKS OF SUNSHINE
DEVELOPING.
TUESDAY NIGHT INTO WEDNESDAY LOW PRESSURE WILL MOVE FROM NEAR LAKE
SUPERIOR TO QUEBEC. THE REGION WILL REMAIN SQUARELY IN THE WARM
SECTOR TUESDAY NIGHT...AND THE UNSEASONABLY WARM AIRMASS COMBINED
WITH AN INCREASING BREEZE SHOULD KEEP TEMPS VERY...VERY MILD FOR
THIS TIME OF YEAR WITH MOST AREAS NOT DROPPING OUT OF THE 40S.
TUESDAY EVENING SHOULD START OUT DRY IN THE MAJORITY OF THE AREA
WITH JUST A FEW LINGERING RAIN/SNOW SHOWERS EAST OF LAKE ONTARIO.
OVERNIGHT RAIN CHANCES WILL INCREASE ACROSS THE ENTIRE REGION WITH
THE APPROACH OF A SURFACE COLD FRONT AND MID LEVEL TROUGH. LATEST
MODEL GUIDANCE HAS BACKED OFF SOMEWHAT WITH THE AMPLITUDE OF THE
SURFACE LOW AND MID LEVEL TROUGH...BUT A BELT OF 50-60 KNOT MID
LEVEL FLOW SHOULD STILL SUPPORT ENOUGH CONVERGENCE ALONG THE
APPROACHING FRONTAL ZONE TO SUPPORT LIKELY POPS LATER TUESDAY NIGHT.
ON WEDNESDAY THE COLD FRONT WILL CROSS THE REGION FROM WEST TO EAST
QUICKLY IN THE MORNING...WITH RAIN SHOWERS TAPERING OFF FROM WEST TO
EAST. THE AIRMASS IS NOT COLD ENOUGH FOR ANY LAKE EFFECT BEHIND THIS
SYSTEM...SO WE SHOULD SEE A RATHER CLEAN END TO PRECIP WITH THE
SURFACE FROPA. EXPECT EARLY MORNING HIGHS STILL WELL INTO THE 40S
WEDNESDAY BEFORE LOW LEVEL COLD ADVECTION TAKES HOLD WITH FALLING
TEMPS THROUGH THE DAY.
WEDNESDAY NIGHT SURFACE HIGH PRESSURE NOSES DOWN INTO THE LOWER
LAKES REGION FROM ONTARIO AND QUEBEC. THIS WILL PROVIDE A DRY NIGHT
BUT AGAIN THE LACK OF COLD AIR WILL KEEP OVERNIGHT LOWS WELL ABOVE
AVERAGE WITH TEMPS ONLY DROPPING TO AROUND FREEZING ON THE LAKE
PLAINS AND 20S IN THE COLDER SPOTS OF THE SOUTHERN TIER AND EAST OF
LAKE ONTARIO.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
ON THURSDAY THE NEW 00Z ECMWF HAS COME INTO LINE WITH THE PAST FEW
RUNS OF THE GFS IN KEEPING A SOUTHERN STREAM SHORTWAVE AND SURFACE
LOW TOO FAR SOUTH AND EAST TO HAVE ANY IMPACT ON OUR REGION. A WEAK
NORTHERN STREAM TROUGH WILL BRING SOME CLOUD COVER AND DROP 850MB
TEMPS BACK TO AROUND -8C...WHICH MAY BE JUST COLD ENOUGH TO SUPPORT
A FEW LIGHT LAKE EFFECT SNOW SHOWERS SOUTHEAST OF LAKE ONTARIO IN
NORTHWEST FLOW.
LATEST GFS AND ECMWF BOTH IN GOOD AGREEMENT FOR FRIDAY AND SATURDAY
WITH HIGH PRESSURE BUILDING INTO THE GREAT LAKES REGION WITH A
PERIOD OF DRY WEATHER. THE AIRMASS WILL NOT BE VERY COLD...WITH
ABOVE AVERAGE TEMPS CONTINUING.
BY SUNDAY FORECAST UNCERTAINTY BEGINS TO INCREASE. THERE HAVE BEEN A
FEW ODD MODEL RUNS WHICH HAVE SHOWN A SIGNIFICANT OHIO VALLEY SYSTEM
TRANSFERRING ENERGY TO THE COAST...RESULTING IN A SYNOPTIC SNOW
EVENT. MOST NOTABLY THE 18Z/29 GFS HAD THIS SCENARIO. THE NEW 00Z/30
GFS IS MORE SUPPRESSED...KEEPING THE LOW FAR ENOUGH SOUTH AND EAST
TO JUST CLIP PARTS OF THE CWA. THE 00Z/30 ECMWF IS EVEN MORE
SUPPRESSED WITH SEVERAL WEAK WAVES MOVING THROUGH THE SOUTHEAST
STATES. THE 00Z/30 GEFS ENSEMBLES SHOW A VARIETY OF POSSIBLE
SOLUTIONS WITH A FEW SUPPORTING THE OPERATIONAL GFS...A FEW THE
ECMWF...AND A FEW EVEN TAKE THE SURFACE LOW TO OUR WEST WITH ANOTHER
SIGNIFICANT WARM UP. GIVEN THE HIGH DEGREE OF UNCERTAINTY FOR NOW
WILL JUST GO WITH A LOW CHANCE POP FOR SOME SNOW ON DAY 7 SUNDAY. IT
WILL LIKELY BE A NUMBER OF DAYS BEFORE ANY CONSISTENCY IS SEEN IN
MODEL GUIDANCE FOR THIS TIME FRAME GIVEN THE COMPLEXITY OF THE
PATTERN EVOLUTION.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
THROUGH MID MORNING...GENERAL VFR CONDITIONS WILL CONTINUE ACROSS
MOST OF THE REGION...WITH BRIEF REDUCTIONS TO MVFR POSSIBLE WITHIN
SOME SCATTERED SNOW SHOWERS. THE EXCEPTIONS TO THIS WILL BE EAST OF
LAKE ERIE AND EAST-SOUTHEAST OF LAKE ONTARIO...WHERE LIFR/IFR WILL
BE POSSIBLE WITHIN BANDS OF LAKE EFFECT SNOW.
FROM MID MORNING THROUGH THIS AFTERNOON...THE LAKE SNOWS WILL WEAKEN
DRAMATICALLY AND LIFT NORTHWARD IN RESPONSE TO A BACKING OF THE LOW
LEVEL FLOW AND INCREASING SHEAR. WHILE THIS WILL RESULT IN
CONDITIONS IMPROVING WITHIN THE MIGRATING LAKE SNOWS...THE REMNANTS
OF THESE COULD STILL BRING SOME MVFR CONDITIONS TO KBUF/KIAG AND
KART THIS AFTERNOON. ELSEWHERE...CONDITIONS SHOULD LARGELY REMAIN
VFR.
VERY LATE THIS AFTERNOON AND TONIGHT...A WARM FRONT WILL LIFT ACROSS
THE REGION ALONG WITH AN ASSOCIATED SWATH OF LIGHT SNOW. THIS WILL
RESULT IN CONDITIONS LOWERING TO IFR AT ALL SITES FOR AT LEAST A
PORTION OF TONIGHT. FOLLOWING THE FRONT...LINGERING LOW LEVEL
MOISTURE MAY RESULT IN A CONTINUATION OF SOME MVFR CIGS THROUGH THE
OVERNIGHT HOURS ACROSS AREAS SOUTH OF LAKE ONTARIO.
FINALLY...LOW LEVEL WIND SHEAR MAY BECOME A CONCERN SOUTH OF LAKE
ONTARIO TONIGHT...AS A 40-50 KNOT LOW LEVEL JET IMPINGES UPON THE
LIFTING WARM FRONT.
OUTLOOK...
TUESDAY...IFR CONDITIONS IN LIGHT SNOW DIMINISHING EAST OF LAKE
ONTARIO...ELSEWHERE IMPROVING TO MAINLY VFR.
WEDNESDAY...VFR/MVFR WITH A CHANCE OF RAIN SHOWERS.
THURSDAY...VFR/MVFR WITH A CHANCE OF SNOW SHOWERS SOUTHEAST OF LAKE
ONTARIO.
FRIDAY...VFR.
&&
.MARINE...
MODEST WESTERLIES WILL DIMINISH AND BACK TO SOUTHERLIES AS A RIDGE
OF HIGH PRESSURE SLIDES ACROSS THE AREA TODAY. THIS WILL RESULT IN
THE CURRENT ADVISORY-LEVEL CONDITIONS ON BOTH LAKES FALLING BELOW
ADVISORY CRITERIA.
A WARM FRONT WILL THEN LIFT ACROSS THE LOWER LAKES TONIGHT AND
TUESDAY...WITH SOUTHWESTERLIES FRESHENING AGAIN FOLLOWING ITS
PASSAGE. WHILE THIS COULD RESULT IN ANOTHER ROUND OF MARGINAL
ADVISORY-LEVEL WINDS AND WAVES ON LAKE ERIE LATER TONIGHT AND
TUESDAY...HAVE HELD OFF ON ANY ADDITIONAL FLAGS FOR NOW GIVEN THE
CURRENT ADVISORIES AND THE MARGINAL NATURE OF THE EVENT.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY UNTIL NOON EST TODAY FOR NYZ004>006.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR LEZ040-041.
SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON
FOR LOZ043>045.
SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR LOZ042.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...JJR
MARINE...JJRHazardous weather outlook, Jan 30, 3:53 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 353 AM EST MON JAN 30 2012 NYZ001>003-007-008-010>014-019>021-085-310900- NIAGARA-ORLEANS-MONROE-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING- LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 353 AM EST MON JAN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>006-310900- WAYNE-NORTHERN CAYUGA-OSWEGO- 353 AM EST MON JAN 30 2012 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-310900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 353 AM EST MON JAN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
In the hours before
Special weather statement, Jan 29, 11:16 PM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1116 PM EST SUN JAN 29 2012 NYZ006>008-300530- OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 1116 PM EST SUN JAN 29 2012 ...MODERATE TO HEAVY SNOW TONIGHT... MODERATE TO HEAVY SNOW ACROSS THE REGION WILL SLOWLY TAPPER OFF FROM WEST TO EAST AS A POTENT STORM SYSTEM MOVES AWAY FROM THE REGION. EXPECT AN ADDITIONAL 1 TO 2 INCHES OF SNOWFALL BEFORE ENDING ACROSS MOST LOCATIONS TONIGHT. IN ADDITIONS...THE RECENT SNOWFALL ACROSS THE REGION WILL MAKE FOR TREACHEROUS DRIVING CONDITIONS...ESPECIALLY ACROSS BACK ROADS WHERE SNOW COVERED ROAD AND ICY CONDITIONS WILL PERSIST TONIGHT. MOTORIST ARE URGE TO TAKE PRECAUTIONS IF THEY MUST TRAVEL AND ALLOW FOR EXTRA TIME TO ARRIVE AT THEIR DESTINATIONS. NYZ021-300530- ALLEGANY- INCLUDING THE CITY OF...WELLSVILLE 1116 PM EST SUN JAN 29 2012 ...MODERATE TO HEAVY SNOW TONIGHT... MODERATE TO HEAVY SNOW ACROSS THE REGION WILL SLOWLY TAPPER OFF FROM WEST TO EAST AS A POTENT STORM SYSTEM MOVES AWAY FROM THE REGION. EXPECT AN ADDITIONAL 1 TO 2 INCHES OF SNOWFALL BEFORE THE SNOWFALL ENDS ACROSS MOST LOCATIONS TONIGHT. IN ADDITIONS...THE RECENT SNOWFALL ACROSS THE REGION WILL MAKE FOR TREACHEROUS DRIVING CONDITIONS...ESPECIALLY ACROSS BACK ROADS WHERE SNOW COVERED ROAD AND ICY CONDITIONS WILL PERSIST TONIGHT. MOTORIST ARE URGE TO TAKE PRECAUTIONS IF THEY MUST TRAVEL AND ALLOW FOR EXTRA TIME TO ARRIVE AT THEIR DESTINATIONS. NYZ003>005-013-014-300530- MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN... GENESEO...CANANDAIGUA 1116 PM EST SUN JAN 29 2012 ...MODERATE TO HEAVY SNOW TONIGHT... MODERATE TO HEAVY SNOW ACROSS THE REGION WILL SLOWLY TAPPER OFF FROM WEST TO EAST AS A POTENT STORM SYSTEM MOVES AWAY FROM THE REGION. EXPECT AN ADDITIONAL 1 TO 2 INCHES OF SNOWFALL BEFORE THE SNOWFALL ENDS ACROSS MOST LOCATIONS TONIGHT. IN ADDITIONS...THE RECENT SNOWFALL ACROSS THE REGION WILL MAKE FOR TREACHEROUS DRIVING CONDITIONS...ESPECIALLY ACROSS BACK ROADS WHERE SNOW COVERED ROAD AND ICY CONDITIONS WILL PERSIST TONIGHT. MOTORIST ARE URGE TO TAKE PRECAUTIONS IF THEY MUST TRAVEL AND ALLOW FOR EXTRA TIME TO ARRIVE AT THEIR DESTINATIONS.
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 6:37 AM EST | Lake Effect Snow Warning | BUF | Cayuga, Oswego | 9 hr |
| Jan 30, 3:52 PM EST | Small Craft Advisory | BUF | 54 hr |
Nearby
Lake Effect Snow Advisories in New York, 2012Every lake effect snow advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.